Illinois, 2013

Flash Flood in Illinois, June 22, 2013

June 22, 2013 · NWS LSX · 1 event in 1 county or zone

An old outflow boundary acted as a trigger for some afternoon thunderstorms across the region. A few of the storms produced severe weather and flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

An old outflow boundary acted as a trigger for some afternoon thunderstorms across the region. A few of the storms produced severe weather and flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jun 22, 12:06 PM CST, 2 hours 14 minutes earlier.

Area forecast discussion, Jun 22, 12:06 PM CST, 2 hours 14 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ST LOUIS MO
106 PM CDT SAT JUN 22 2013

.UPDATE...
ISSUED AT 105 PM CDT SAT JUN 22 2013

UPDATED GRIDS AS STORMS HAVE DEVELOPED ALONG A BOUNDARY FROM MAIN
COMPLEX OVER EAST CENTRAL IL...SOUTHWESTWARD THROUGH STL METRO
AREA THEN INTO THE OZARKS. ACTIVITY TO PERSIST THROUGH THE
AFTERNOON HOURS...SLOWLY DRIFTING TO THE SOUTH. OTHERWISE...HOT
AND HUMID WITH HIGHS IN THE LOW 90S...HEAT INDICIES NEAR 100 DEGREES
SOME LOCATIONS.

BYRD
&&

.SYNOPSIS...
ISSUED AT 245 AM CDT SAT JUN 22 2013

TYPICAL SUMMER WEATHER PATTERN WILL CONTINUE WITH LIMITED CHANCES OF
WIDESPREAD PRECIPITATION AND TEMPERATURES SLIGHTLY ABOVE NORMAL.

SYNOPSIS...AREA REMAINS IN WARM SOUTHERLY FLOW WITH TEMPERATURES
GENERALLY IN THE 70S. ACTIVE RING OF FIRE AROUND THE UPPER LEVEL
RIDGE OF HIGH PRESSURE REMAINS ACROSS THE NORTHERN PLAINS TO THE
UPPER MIDWEST AND EASTWARD TO THE GREAT LAKES.

CVKING
&&

.SHORT TERM...(THIS WEEKEND)
ISSUED AT 245 AM CDT SAT JUN 22 2013

HAVE MAINTAIN SLIGHT CHANCE/ISOLATED POPS FOR THUNDERSTORMS BOTH
THIS AFTERNOON AND SUNDAY AFTERNOON AS ATMOSPHERE WILL BECOME
UNSTABLE AND NEARLY UNCAPPED. TEMPERATURES SHOULD BE SIMILAR TO
YESTERDAY WITH HIGHS IN THE 90-93 DEGREE RANGE FOR MOST LOCATIONS
WITH AFTERNOON AND EARLY EVENING HEAT INDICES FROM 95 TO 100 DEGREES.

CVKING

.LONG TERM...(SUNDAY NIGHT THROUGH FRIDAY)
ISSUED AT 245 AM CDT SAT JUN 22 2013

SUNDAY NIGHT AND MONDAY...
MCS TRACK MAY SLIP FAR ENOUGH SOUTH TO AFFECT THE NORTHERN
CWA...AND HAVE MAINTAINED SOME LOW CHANCE POPS IN CASE THE OUTFLOW
IS ABLE TO DRIFT SOUTH INTO THE CWA. MOST OF THE MODEL GUIDANCE
KEEPS THE BETTER CHANCES FOR RAINFALL NORTH...FROM THE PLAINS
ACROSS IOWA AND INTO NORTHERN ILLINOIS WHERE THE SYNOPTIC FRONTAL
BOUNDARY WILL EXIST. TEMPERATURES TO REMAIN SEASONAL WITH HIGHS
IN THE LOWER 90S AS CWA REMAINS IN THE PERSISTENT WARM SECTOR.

TUESDAY THROUGH FRIDAY...
UPPER RIDGE FLEXES ITS MUSCLES AGAIN ACROSS THE CENTER OF THE NATION
TUESDAY AND WEDNESDAY...WITH 850MB TEMPERATURES SOARING ABOVE 20C
AND THE STORM TRACK SHIFTING BACK TO THE NORTH. SURFACE TEMPERATURES
SHOULD RESPOND WITH LOWER TO MIDDLE 90S LIKELY...AND LITTLE IF ANY
CHANCE OF RAIN.

THE PATTERN SHOULD BEGIN TO TRANSITION BY THE END OF THE WORK WEEK
AS THE UPPER LEVEL RIDGE SHIFTS WEST ACROSS THE ROCKIES AND
NORTHWEST FLOW ESTABLISHES ITSELF OVERHEAD IN THE WAKE OF A STRONG
SHORTWAVE THAT MOVES ACROSS THE GREAT LAKES. TIMING DIFFERENCES
EXIST ON FRONTAL PASSAGE AND PRECIPITATION CHANCES...SO HAVE KEPT
LOW CHANCE POPS IN THE FORECAST WITH TEMPERATURES DROPPING BACK INTO
THE 80S ON FRIDAY.

CVKING
&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON)
ISSUED AT 105 PM CDT SAT JUN 22 2013

NOTICED TOWER CU DEVELOPING ALONG CONVERGENCE BOUNDARY RIGHT OVER
STL METRO AREA...SO ADDED VCTS/TEMPO MENTION TO METRO AREA TAFS
THROUGH 22Z. OTHERWISE...WINDS TO PERSIST FROM THE SOUTH WITH
DIURNAL CU. WINDS TO DIMINISH A BIT AFTER SUNSET...THEN PICK BACK
UP AGAIN BY MID MORNING ON SUNDAY.

SPECIFICS FOR KSTL...

NOTICED TOWER CU DEVELOPING ALONG CONVERGENCE BOUNDARY RIGHT OVER
STL METRO AREA...SO ADDED VCTS/TEMPO MENTION TO METRO AREA TAFS
THROUGH 22Z. OTHERWISE...SOUTHWEST WINDS TO BACK A BIT MORE TO THE
SOUTH OVER THE NEXT HOUR OR SO. DIRUNAL CU AND WINDS TO DIMINISH
BY SUNSET...THEN WINDS PICK BACK UP AGAIN BY MID MORNING ON
SUNDAY.

BYRD
&&

.CLIMATE...
ISSUED AT 245 AM CDT SAT JUN 22 2013

...COMPARING 2012 TO 2013...

NUMBER OF DAYS AT OR ABOVE 90 DEGREES THROUGH JUNE 21

              2012       2013      DIFFERENCE

ST. LOUIS     18          7           -11 DAYS
COLUMBIA      13          2           -11 DAYS
QUINCY         9          1           -8  DAYS

TOTAL PRECIPITATION (INCHES) THROUGH JUNE 21

              2012       2013      DIFFERENCE

ST. LOUIS    10.97      15.31         +4.34 INCHES
COLUMBIA     10.99      18.63         +7.64 INCHES
QUINCY        5.33      18.56        +13.23 INCHES

AVERAGE TEMPERATURE APRIL 1ST THROUGH JUNE 21ST

              2012       2013      DIFFERENCE

ST. LOUIS     69.8       65.6        -4.2 F
COLUMBIA      67.9       62.9        -5.0 F
QUINCY        65.9       61.8        -4.1 F

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Jun 22, 2:00 AM CST, 12 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
300 AM CDT SAT JUN 22 2013

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-231200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
300 AM CDT SAT JUN 22 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THIS AFTERNOON AND THIS
EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS SUNDAY AFTERNOON.

THERE IS A CHANCE FOR THUNDERSTORMS MONDAY ACROSS NORTHEAST
MISSOURI AND WEST CENTRAL ILLINOIS.

THERE IS ANOTHER CHANCE OF THUNDERSTORMS WEDNESDAY NIGHT THROUGH
FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY AND TONIGHT.

CVKING

In the hours before

Special weather statement, Jun 22, 1:36 PM CST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
236 PM CDT SAT JUN 22 2013

ILZ064-069-100-222015-
BOND IL-CLINTON IL-MADISON IL-
236 PM CDT SAT JUN 22 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CLINTON...SOUTHWESTERN
BOND AND SOUTHEASTERN MADISON COUNTIES UNTIL 315 PM CDT...

AT 232 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR POCAHONTAS...OR 7 MILES NORTHEAST OF
HIGHLAND...MOVING EAST AT 15 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  GREENVILLE...
  POCAHONTAS...
  ST. ROSE...
  JAMESTOWN...
  BEAVER CREEK...

MILLER
Local storm report, Jun 22, 1:37 PM CST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
237 PM CDT SAT JUN 22 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0236 PM     HAIL             GRANITE CITY            38.71N  90.13W
06/22/2013  M0.25 INCH       MADISON            IL   TRAINED SPOTTER

&&

KARLZ
Local storm report, Jun 22, 1:47 PM CST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
247 PM CDT SAT JUN 22 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0247 PM     HEAVY RAIN       GLEN CARBON             38.76N  89.97W
06/22/2013  M2.00 INCH       MADISON            IL   TRAINED SPOTTER

&&

KARLZ
Local storm report, Jun 22, 1:55 PM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
255 PM CDT SAT JUN 22 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0252 PM     HAIL             2 SW CASEYVILLE         38.61N  90.06W
06/22/2013  E0.25 INCH       ST. CLAIR          IL   TRAINED SPOTTER

            PEA SIZED HAIL NEAR THE INTERSECTION OF I-255 AND I-64.

&&

BYRD
Special weather statement, Jun 22, 1:56 PM CST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
256 PM CDT SAT JUN 22 2013

ILZ100-101-222030-
MADISON IL-ST. CLAIR IL-
256 PM CDT SAT JUN 22 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ST. CLAIR AND SOUTHERN
MADISON COUNTIES UNTIL 330 PM CDT...

AT 252 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CASEYVILLE...MOVING EAST AT 15 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  BELLEVILLE...
  FAIRVIEW HEIGHTS...
  SWANSEA...
  COLLINSVILLE...
  MARYVILLE...
  O'FALLON...
  SHILOH...
  TROY...
  LEBANON...
  SCOTT AFB...

MILLER
Local storm report, Jun 22, 2:16 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
316 PM CDT SAT JUN 22 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     HAIL             BRIGHTON                39.04N  90.14W
06/22/2013  M0.25 INCH       MACOUPIN           IL   TRAINED SPOTTER

            LASTED 2 MINUTES

&&

KARLZ

The radar

The St Louis radar (KLSX), 45 km away, was scanning. The volume nearest the first event began at 20:22 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, St. Clair

When
June 22, 2:20 PM CST to 7:30 PM CST
Where
St. Clair County, 1.01 mi SSW of Venice to 1.05 mi N of Monsanto
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.636, -90.174

Up to three inches of rain fell in a two hour period causing flash flooding. The main area of flooding was the I-55/I-70/I-64 merger in East St. Louis. A van was stuck in six feet of water on the northbound lanes of I-55 near the I-64 split. Three women were in the van. A tow truck was used to pull the vehicle from the flood waters. There is construction in the area where the flooding happened which helped to aggravate the flooding situation. Also an underpass in East St. Louis was flooded. One driver drove into the flood waters and became stranded. No injuries were reported.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2013Every state in 2013This day in weather historyWarnings in Illinois, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 465956.